Hysteria and Self Loathing on Effexor

“I had repeatedly expressed suicidal tendencies.”

9 weeks ago I went to my doctor complaining of depression. Following a traumatic event I found myself weepy, irritable, unsociable etc – classic depression symptoms. I was prescribed Efexor 75mg. The first week was amazing – my partner and I thought it was a miracle drug. After that however things became markedly worse and I had to return to my GP. I was now suffering from states of near hysteria, self loathing, was unable to attend college and was suffering awful nightmares. All my original symptoms had worsened markedly. My dose was increased to 150 mg.

Shortly after this I started feeling suicidal and self harmed. We returned to the GP who insisted that the Efexor takes up to 8 weeks to work, and said that if I became suicidal again I was to go straight to casualty. By now I had no sex drive and my partner was unable to leave me alone when I was suffering from an ‘episode’. 2 days later we went to casualty due to suicidal thoughts and the fact that I had stockpiled all medications I could find and planned to go to a hotel to commit suicide. I was assessed by Psychiatric services where I told them everything, including my suicidal tendencies. They said that they would arrange for a community psychiatric nurse to visit me, and sent me home telling me to keep taking my Efexor. By this point I was drinking heavily with cravings for alcohol, something I have never experienced before, and my partner had found me unconscious on the floor from alcohol mixed with a sleeping tablet.

The CPN came out, assessed me and 5 days later came back to give me phone numbers for 6 month waiting lists for counseling. I continued to self harm and was now suffering from periods of intense rage, throwing furniture about to the point that my neighbors threatened to phone the police. I am usually a very mild mannered, appeasing person.

I was next given an appt with a counselor. I attended and she was so concerned about what I told her that she called the local Psychiatric Hospital and tried to have me admitted immediately. They asked if I could hang on for 4 days until the CPN could see me again. All through this I was seeing my GP at least once a week and was being told to just hang on until the Efexor kicked in. At this point I had to pick my prescription up weekly and give it to my partner as I had repeatedly expressed suicidal tendencies. I still managed to take an overdose of Efexor and was detained in hospital overnight. I requested that they hospitalize me as I was terrified, but instead was sent back to the CPN who spent half an hour with me then sent me home telling me that I had to think positive and accept responsibility.

My partner and I were scared stiff as each episode of self harm was worse than the last, and characterized by a feeling that I wasn’t in control. I had very little memory of the episode afterwards and during was premeditated enough to actually go out and purchase sharper knives to cut myself with. I was now concerned that I felt like harming others during these episodes as well. I became extremely aggressive and paranoid, imagining hidden meaning in what people said to me. I was so sure that this would end fatally that I started to prepare a will. I was still attending weekly appts and expressing the opinion that my medication was at the very least ineffective, and at the worst causing these symptoms.

4 days ago my partner left me alone for just over 2 hours. He returned to find a garbled note begging for help and hospitalization and expressing self loathing, and I was covered in blood and in shock from a multitude of wounds on my leg. I went to casualty again – the same one- where I required over 30 stitches and was sent home no questions asked. The next day I had another appt with the CPN, and his behaviour towards my partner and myself was so bad that I am making an official complaint. He attempted to pick a fight with my partner and also seemed to be daring me to get the pills I was contemplating overdosing on. That afternoon, I also had an appt with a psychiatrist. He spent 2 1/2 hours with my partner and I and told me to stop taking Efexor immediately. I was sent back to my GP where I have been prescribed another drug and told that it looks as though Efexor was the cause of 9 weeks of hell, that my partner and I don’t doubt would have ended fatally. Throughout I was told what a fantastic drug Efexor is and to keep taking it, and as a result will now be covered in scars. I have had to drop out of college as well. Certainly I was depressed and needed treatment, but I feel that someone should have listened to my concerns about my drug sooner. My GP stated that it is extremely difficult to prove that this was the Efexor or I would seriously consider suing. Now I’m just worried about the withdrawal symptoms. One of the worst things was that for a while – hours or days I would be depressed but not as bad, so we thought that this was a cycle of my moods caused by the depression.

Jennifer Pass
jen_pass@hotmail.com

402 total views, 2 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , .

admin

Leave a Reply